Alert archive / Iowa / River Flood Warnings in 2013

River Flood Warning 38, NWS Quad Cities, IA

April 13, 2013Louisa County, Iowa; Mercer County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 13, 2013, 1:16 PM CDT for Louisa County, Iowa; Mercer County, Illinois. It took effect at Apr 16, 2013, 7:22 PM CDT. It was in force for 35 days.

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 1:16 PM CDT (18:16 UTC)
In effect from
Apr 16, 2013, 7:22 PM CDT
Expired
May 21, 2013, 11:18 AM CDT
In force
35 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Louisa County, IA, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at New Boston (NBOI2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 13, 1:01 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 13, 1:01 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT SAT APR 13 2013

.SYNOPSIS...
ISSUED AT 333 AM CDT SAT APR 13 2013

LATEST SFC ANALYSIS WAS INDICATING SFC LOW OCCLUSION PUSHING
SLOWLY NORTH ACRS THE NORTHERN GRT LKS...WHILE RIDGING OCCURRED
ACRS MUCH OF THE PLAINS AND INTO THE OH RVR AND TN VALLEY REGIONS.
CYCLONIC GRADIENT OFF THE GRT LKS CYCLONE/TROF COMPLEX STILL
AFFECTING THE AREA WITH WEST WINDS. ALOFT...WATER VAPOR IMAGERY AS
WELL AS 00Z UPPER AIR ANALYSIS WAS INDICATING LARGE UPPER LOW
STILL SLOW ROLLING NORTHWARD ACRS THE NORTHWESTERN GRT LKS...WITH
ANOTHER VIGOROUS UPPER LOW SEEN PUSHING INTO THE PACIFIC NW
COASTAL REGION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 333 AM CDT SAT APR 13 2013

TODAY...WRAP AROUND CLOUD COVER CURRENTLY ACRS THE AREA WILL ADVECT
OUT OF THE AREA AND ERODE WITH SUBSIDENCE LATER THIS MORNING AND
THOUGH MIDDAY...BUT SOME MORE AMBIENT CU DEVELOPMENT EXPECTED BY
EARLY THIS AFTERNOON BUT COVERAGE SHOULD NOT EXCEED SCTRD TO
BROKEN AND ALLOW FOR SOME INSOLATION. BEFORE THE CLOUDS MOVE
OUT...EMBEDDED FLURRIES AND SPRINKLES EXPECTED ACRS THE NORTHERN
HALF TO TWO THIRDS OF THE DVN CWA THROUGH MID MORNING. SFC RIDGE
TO MIGRATE EASTWARD ACRS THE AREA AND BE EAST OF THE REGION OVER
THE SOUTHERN GRT LKS AND OH RVR VALLEY BY THIS EVENING...WHILE SFC
WARM FRONT ORGANIZES ACRS NORTHERN KS INTO CENTRAL MO. SOME
BOUNDARY LAYER AIRMASS MODIFICATION ALLOWING FOR HIGHS GENERALLY
IN THE UPPER 40S TO LOWER 50S ALONG AND SOUTH OF I80...BUT HOLDING
DOWN IN THE MID TO UPPER 40S FURTHER TO THE NORTH.

TONIGHT...00Z RUN SHORT RANGE MODELS AS WELL AS THE ECMWF SUGGEST
A WELL DEFINED ELEVATED WARM AIR ADVECTION WING OF SHOWERS TO
DEVELOP ON THE NOSE OF A CONVERGENT 40-50 KT SOUTHWESTERLY
LLJ...AND PUSH UP ACRS THE SOUTHWESTERN CWA BY MID EVENING AND
THROUGH MIDNIGHT...AND THEN EXPANDING OVER I80 AND NORTHWARD FROM
MIDNIGHT INTO EARLY SUNDAY MORNING. MID LAYER MUCAPES MARGINAL
AROUND 100 J/KG...BUT LOW TO MID LEVEL LAPSE RATES RANGE FROM 6.5
TO NEAR 7 C/KM ESPECIALLY FROM AROUND 05Z THROUGH 12Z SUNDAY. THUS
WITH EXTENT OF CONVERGENT FORCING ON THE LLJ NOSE...WILL HAVE AT
LEAST ISOLATED THUNDER MENTION ACRS MUCH OF THE CWA OVERNIGHT. ANY
DEVELOPED STORM TONIGHT WILL HAVE THE CHANCE OF PRODUCING AT LEAST
PEA SIZE HAIL. LOWS IN THE MID TO UPPER 30S NORTH OF I-80...TO THE
40S TO THE SOUTH AND WEST. A FEW AREAS/ESPECIALLY THAT GET IN ON
SOME THUNDER MAY GET A TENTH OR TWO OF AN INCH OF RAINFALL BY 12Z SUNDAY
MORNING.   ..12..

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 333 AM CDT SAT APR 13 2013

CONTINUED UNSETTLED...WITH MORE WET CONDITIONS AND COOL RESULTING
ONGOING BELOW NORMAL TEMPERATURES.

OVERVIEW...INITIALIZATION AND VERIFICATION NEAR NORMAL...GOOD WITH NO
MAJOR DISCREPANCIES WITH KINEMATIC FIELDS.  YET...BL MOISTURE
MARGINAL AND CLOUDS STILL SUGGEST AMERICAN SOLUTIONS TOO MOIST THAT
WOULD IMPACT PRECIPITATION FIELDS AND RUN TO RUN OUTPUT STABILITY.
MOST CONSISTENT RUN TO RUN TRENDS ARE STILL HI-RES ECMWF BUT LATEST
GFS HAS RETURNED CLOSEST TO THE ECMWF AND HENCE A NEAR 50/50 BLEND OF
GFS/HI-RES ECMWF IS SUGGESTED. CONFIDENCE IS MODERATE DUE TO CLOSER
VARIANCES...THIS IS KEY AS LOTS OF MESOSCALE PROCESSES ARE SUGGESTED
MONDAY INTO WEDNESDAY THAT WILL NEED CLARIFICATION NEXT DAY OR SO.
CONCEPTUAL MOISTURE TOOLS AND HEAVY RAIN FORCING PROCEDURES INDICATE
REPEATED PERIODS OF LIGHT TO MODERATE RAIN EVENTS SUNDAY INTO
WEDNESDAY BEFORE MAIN WAVE AND FRONT PASSES WITH A HEAVY RAIN EVENT
THEN.  TRENDS SUGGEST MOST LOCATIONS TO PICK UP ANOTHER 1.5 TO 3 PLUS
INCHES THAT WILL LEAD TO MORE FLOODING CONCERNS.  STALLED BOUNDARY
JUST TO SE WITH OPEN GULF LEND CONCERN THE SE SECTIONS MAY SEE
REPEATED EVENTS AND TRAINING THAT COULD RESULT IN EVEN HEAVIER
AMOUNTS OF 4 OR MORE INCHES.

SUNDAY...MINOR CHANGES MADE WITH HIGHER WINDS THE MOST SIGNIFICANT.
WINDY CONDITIONS OF SOUTH WINDS OF 20 TO 35+ MPH WITH OCCASIONAL
GUSTS NEAR 40 MPH OR NEAR WIND ADVISORY CRITERIA BETWEEN 10 AM AND 5
PM.  AREA OF SHOWERS AND THUNDERSTORMS TO BE BIT DELAYED WHICH
SHOULD ALLOW FOR HIGHS OF UPPER 60S TO MIDDLE 70S WITH DEWPOINTS
RISING TO NEAR 50F BY PM.  MOVED HEAVIEST PRECIPITATION TO THE PM
HOURS WITH HEATING.  STRONG STORMS POSSIBLE AND EVEN SEVERE NOT OUT
OF THE QUESTION WITH ENOUGH HEATING AND MOMENTUM TRANSFER.  LOCAL
TOOLS OF HELP FOR HAIL AND BLEP FOR WINDS SUGGEST 1-1.5 INCH STONES
IF T/TD REACH CIRCA 74/50 AND GUSTY STRAIGHT LINE WINDS OF 55+ MPH
DUE TO STRONG 40+ KT LOW LEVEL JET WITH EVEN ISOLATED...LIKELY BRIEF
SPIN-UP TORNADOES ARE PLAUSIBLE. THIS RISK WILL NEED REASSESSING THE
NEXT 24 HOURS AS HEATING WILL BE THE KEY AS INSTABILITY WILL BE
MODEST IN THE SBCAPE 500-900+ J/KG RANGE. WILL MENTION THIS
CONVECTIVE RISK IN THE LATEST HAZARDOUS WEATHER PRODUCT. ANY STRONG
OR POSSIBLY SEVERE RISK SHOULD END BY MID EVENING HOURS. MOST
LOCATIONS STILL ON TAP FOR .25 TO .75 INCHES OF RAIN. CURRENTLY THIS
IS NOT CONSIDERED BY STORM PREDICTION CENTER OR SPC. WILL PASS THIS
SEVERE STORM CONCERN TO DAY SHIFT.

MONDAY AND TUESDAY...STALLED FRONT JUST SOUTH OF AREA AND WEAK PULSES
OF FORCING OVER THIS FRONT SUPPORTS COOL AND CLOUDY CONDITIONS WITH
CHANCE OF RAIN NORTH AND SHOWERS AND STORMS SOUTH.  IF LOW LEVEL JET
INTO THIS FRONT IS STRONG ENOUGH...SOUTH SECTIONS COULD SEE BOUTS OF
STORMS THAT COULD DROP RAIN AMOUNTS OF OVER AN INCH FOR LATER SHIFTS.
HIGHS MAINLY IN THE 50S WITH SOME UPPER 40S IN THE NORTH TUESDAY AND
LOWS IN THE 40S WITH SOME UPPER 30S NORTH FOR WEDNESDAY AM.

WEDNESDAY THROUGH FRIDAY...KEPT LIKELY POPS WITH RAIN AND STORMS
MOSTLY IN SE SECTIONS AS ANOTHER STRONG AND COMPLEX AND LARGE STORM
SYSTEM WITH GOOD UPPER LEVEL FORCING PASSES FROM THE SW CONUS.  PW/S
ARE STILL FORECAST TO RISE WELL ABOVE 1 INCH TO NEAR 1.5 INCHES AND
FORCING TOOLS CONTINUE TO SUPPORT MODEL OUTPUT OF WIDESPREAD 1 TO 2+
INCHES AMOUNTS WITH SOME TRAINING RISK OF 3-4 INCHES IN SE SECTIONS.
THIS WILL BE ON TOP OF THE RAINS WE WILL RECEIVE SUNDAY THROUGH
TUESDAY.  THE LATEST AREA FLASH FLOOD GUIDANCE HAS 6 HOURS VALUES OF
2 TO 2.5 INCHES...SO RISKS ARE INCREASING AGAIN OF MORE WATER ISSUES.
TRENDS ARE SUGGESTING ANY SIGNIFICANT SNOW RISK TO BE NW OF AREA WITH
A MIX OR BRIEF CHANGEOVER FRIDAY AS SFC LOW MOVES NORTHEAST WITH
LITTLE OR MORE LIKELY NO ACCUMULATIONS.

COMMENT...IT VERY POSSIBLE BY FRIDAY MOST AREA LOCATIONS WILL HAVE
ALREADY HAD 4 TO 8 INCH RAIN TOTALS FOR THE MONTH.  THIS WOULD BE UP
TO 200+ PERCENT OF NORMAL THROUGH JUST OVER HALF THE MONTH. THE YEAR
TO DATE TOTALS COULD BE 150-200 PERCENT OF NORMAL BY THEN.  THESE
TRENDS SUGGEST A SEPARATE HYDROLOGIC SECTION IN THE NEXT 24 HOURS.

NICHOLS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1250 PM CDT SAT APR 13 2013

MVFR CIGS NORTH WILL IMPROVE TO VFR EARLY BY LATE THIS AFTERNOON.
OTHERWISE EXPECT VFR CONDITIONS THROUGH THIS EVENING. SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING
AND DURING THE OVERNIGHT HOURS WITH THE BETTER CHANCE OF
PRECIPITATION NEAR AND NORTH OF INTERSTATE 80 AFTER MIDNIGHT. IF
THUNDERSTORMS OCCUR THEY ARE EXPECTED TO BE SPOTTY AND WAS NOT
INCLUDED IN THE 18Z TAFS. FLIGHT CONDITIONS IN THE PRECIPITATION
SHOULD BE MAINLY MVFR BUT SOME ISOLATED AREAS OF IFR ARE ALSO
POSSIBLE. THE SHOWERS AND THUNDERSTORMS WILL END EARLY SUNDAY
MORNING AS A WARM FRONT LIFTS THROUGH THE AREA. BEHIND THE FRONT
EXPECT VFR CONDITIONS WITH SOUTH WINDS INCREASING TO 15 TO 25KTS
WITH THE PASSAGE OF THE WARM FRONT.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...NICHOLS
AVIATION...DLF
Hazardous weather outlook, Apr 13, 4:50 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SAT APR 13 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
LATER TONIGHT AND INTO EARLY SUNDAY MORNING. THESE OVERNIGHT STORMS
ARE NOT EXPECTED TO BE SEVERE IF THEY OCCUR...BUT MAY BE ABLE
TO PRODUCE SMALL HAIL.

AREA RIVERS ARE EXPERIENCING FLOODING.  SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED STRONG TO
SEVERE STORMS MAY OCCUR LATE AFTERNOON INTO THE EVENING IF AREA
TEMPERATURES RISE INTO THE LOWER 70S AHEAD OF A COLD FRONT.  THE
PRIMARY RISKS WOULD BE HAIL TO THE SIZE OF HALF DOLLARS...STRAIGHT
LINE WINDS TO 60 MPH. IN THE LATE AFTERNOON UNTIL SUNSET...AN
ISOLATED AND BRIEF TORNADO MAY ALSO BE POSSIBLE.

AHEAD OF THE COLD FRONT...SOUTH WINDS OF 20 TO 30 MPH IN THE
AFTERNOON MAY GUST AT TIMES TO OVER 40 MPH.

LATE MONDAY THROUGH WEDNESDAY...THERE MAY A CHANCE OF THUNDERSTORMS
SOUTH OF I-80 NEAR A STALLED FRONT IN MISSOURI.  AT THIS TIME...
LIMITED INSTABILITY DOES NOT SUPPORT ANY STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12/NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:16 PM CDTRiver Flood WarningDVNDes Moines, Louisa38 days

Nearby

River Flood Warnings in Iowa, 2013River Flood Warnings in Illinois, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.